zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Hitchhiker’s guide to the fractional Sobolev spaces. (English) Zbl 1252.46023

Summary: This paper deals with the fractional Sobolev spaces W s,p . We analyze the relations among some of their possible definitions and their role in the trace theory. We prove continuous and compact embeddings, investigating the problem of the extension domains and other regularity results.

Most of the results we present here are probably well known to the experts, but we believe that our proofs are original and we do not make use of any interpolation techniques nor pass through the theory of Besov spaces. We also present some counterexamples in non-Lipschitz domains.

MSC:
46E35Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
35S30Fourier integral operators
35S05General theory of pseudodifferential operators
References:
[1]Adams, R. A.: Sobolev spaces, (1975)
[2]Alberti, G.; Bouchitté, G.; Seppecher, P.: Phase transition with the line-tension effect, Arch. ration. Mech. anal. 144, No. 1, 1-46 (1998) · Zbl 0915.76093 · doi:10.1007/s002050050111
[3]Aronszajn, N.: Boundary values of functions with finite Dirichlet integral, Tech. report of univ. Of kansas 14, 77-94 (1955) · Zbl 0068.08201
[4]Bates, P. W.: On some nonlocal evolution equations arising in materials science, Fields inst. Commun. 48, 13-52 (2006) · Zbl 1101.35073
[5]Beckner, W.: Inequalities in Fourier analysis in rn, Proc. nat. Acad. sci. USA 72, No. 2, 638-641 (1975) · Zbl 0303.42020 · doi:10.1073/pnas.72.2.638
[6]Besov, O. V.: On a certain family of functional spaces. Imbedding and continuation theorems, Dokl. akad. Nauk SSSR 126, 1163-1165 (1959) · Zbl 0097.09701
[7]Besov, O. V.: On some conditions of membership in lp for derivatives of periodic functions, Naučn. dokl. Vyss. skoly. Fiz.-mat. Nauki, 13-17 (1959)
[8]Biler, P.; Karch, G.; Monneau, R.: Nonlinear diffusion of dislocation density and self-similar solutions, Comm. math. Phys. 294, No. 1, 145-168 (2010) · Zbl 1207.82049 · doi:10.1007/s00220-009-0855-8
[9]Biler, P.; Karch, G.; Woyczyński, W. A.: Critical nonlinearity exponent and self-similar asymptotics for Lévy conservation laws, Ann. inst. H. Poincaré anal. Non linéaire 18, No. 5, 613-637 (2001) · Zbl 0991.35009 · doi:10.1016/S0294-1449(01)00080-4 · doi:numdam:AIHPC_2001__18_5_613_0
[10]Brezis, H.: How to recognize constant functions. Connections with Sobolev spaces, Uspekhi mat. Nauk 57, No. 4, 59-74 (2002) · Zbl 1072.46020 · doi:10.1070/RM2002v057n04BEH000533
[11]Bourgain, J.; Brezis, H.; Mironescu, P.: Another look at Sobolev spaces, Optimal control and partial differential equations, 439-455 (2001)
[12]Brezis, H.; Mironescu, P.: Gagliardo-Nirenberg, composition and products in fractional Sobolev spaces, J. evol. Equ. 1, No. 4, 387-404 (2001) · Zbl 1023.46031 · doi:10.1007/PL00001378
[13]Cabré, X.; Cinti, E.: Energy estimates and 1-D symmetry for nonlinear equations involving the half-Laplacian, Discrete contin. Dyn. syst. 28, 1179-1206 (2010) · Zbl 1193.35242 · doi:10.3934/dcds.2010.28.1179
[14]Cabré, X.; Solà-Morales, J.: Layer solutions in a half-space for boundary reactions, Comm. pure appl. Math. 58, No. 12, 1678-1732 (2005) · Zbl 1102.35034 · doi:10.1002/cpa.20093
[15]L. Caffarelli, A. Mellet, Y. Sire, Traveling waves for a boundary reaction-diffusion equation, preprint, available online at http://arxiv.org/abs/1101.4381v1.
[16]Caffarelli, L.; Roquejoffre, J. -M.; Savin, O.: Non-local minimal surfaces, Comm. pure appl. Math. 63, 1111-1144 (2010)
[17]Caffarelli, L.; Roquejoffre, J. -M.; Sire, Y.: Variational problems with free boundaries for the fractional Laplacian, J. eur. Math. soc. 12, 1151-1179 (2010) · Zbl 1221.35453 · doi:10.4171/JEMS/226 · doi:http://www.ems-ph.org/journals/show_abstract.php?issn=1435-9855&vol=12&iss=5&rank=4
[18]Caffarelli, L.; Salsa, S.; Silvestre, L.: Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian, Invent. math. 171, No. 2, 425-461 (2008) · Zbl 1148.35097 · doi:10.1007/s00222-007-0086-6
[19]Caffarelli, L.; Silvestre, L.: An extension problem related to the fractional Laplacian, Comm. partial differential equations 32, 1245-1260 (2007) · Zbl 1143.26002 · doi:10.1080/03605300600987306
[20]Caffarelli, L.; Valdinoci, E.: Uniform estimates and limiting arguments for nonlocal minimal surfaces, Calc. var. Partial differential equations 41, No. 1-2, 203-240 (2011)
[21]Caffarelli, L.; Vasseur, A.: Drift diffusion equations with fractional diffusion and the quasi-geostrophic equation, Ann. of math. 171, No. 3, 1903-1930 (2010) · Zbl 1204.35063 · doi:10.4007/annals.2010.171.1903 · doi:http://annals.princeton.edu/annals/2010/171-3/p10.xhtml
[22]Campanato, S.: Proprietà di hölderianità di alcune classi di funzioni, Ann. sc. Norm. super. Pisa 17, No. 3, 175-188 (1963) · Zbl 0121.29201 · doi:numdam:ASNSP_1963_3_17_1-2_175_0
[23]Chermisi, M.; Valdinoci, E.: Fibered nonlinearities for p(x)-Laplace equations, Adv. calc. Var. 2, No. 2, 185-205 (2009) · Zbl 1175.35069 · doi:10.1515/ACV.2009.008
[24]Chermisi, M.; Valdinoci, E.: A symmetry result for a general class of divergence form pdes in fibered media, Nonlinear anal. 73, No. 3, 695-703 (2010) · Zbl 1193.35076 · doi:10.1016/j.na.2010.04.002
[25]Colton, D.; Kress, R.: Inverse acoustic and electromagnetic scattering theory, Appl. math. Sci. 93 (1998) · Zbl 0760.35053
[26]Cont, R.; Tankov, P.: Financial modelling with jump processes, Chapman & Hall/CRC financ. Math. ser. (2004) · Zbl 1052.91043 · doi:10.1201/9780203485217
[27]Cordoba, D.: Nonexistence of simple hyperbolic blow-up for the quasi-geostrophic equation, Ann. of math. (2) 148, No. 3, 1135-1152 (1998) · Zbl 0920.35109 · doi:10.2307/121037 · doi:http://www.math.princeton.edu/~annals/issues/1998/148_3.html
[28]Cotsiolis, A.; Tavoularis, N. K.: Best constants for Sobolev inequalities for higher order fractional derivatives, J. math. Anal. appl. 295, 225-236 (2004) · Zbl 1084.26009 · doi:10.1016/j.jmaa.2004.03.034
[29]Craig, W.; Groves, M. D.: Hamiltonian long-wave approximations to the water-wave problem, Wave motion 19, No. 4, 367-389 (1994) · Zbl 0929.76015 · doi:10.1016/0165-2125(94)90003-5
[30]Craig, W.; Nicholls, D. P.: Travelling two and three dimensional capillary gravity water waves, SIAM J. Math. anal. 32, No. 2, 323-359 (2000) · Zbl 0976.35049 · doi:10.1137/S0036141099354181
[31]Craig, W.; Schanz, U.; Sulem, C.: The modulational regime of three-dimensional water waves and the Davey-Stewartson system, Ann. inst. H. Poincaré anal. Non linéaire 14, No. 5, 615-667 (1997) · Zbl 0892.76008 · doi:10.1016/S0294-1449(97)80128-X · doi:numdam:AIHPC_1997__14_5_615_0
[32]Craig, W.; Sulem, C.; Sulem, P. -L.: Nonlinear modulation of gravity waves: a rigorous approach, Nonlinearity 5, No. 2, 497-522 (1992) · Zbl 0742.76012 · doi:10.1088/0951-7715/5/2/009
[33]Craig, W.; Worfolk, P. A.: An integrable normal form for water waves in infinite depth, Phys. D 84, No. 3-4, 513-531 (1995) · Zbl 1194.76025 · doi:10.1016/0167-2789(95)00067-E
[34]De La Llave, R.; Panayotaros, P.: Gravity waves on the surface of the sphere, J. nonlinear sci. 6, No. 2, 147-167 (1986) · Zbl 0844.76008 · doi:10.1007/BF02434052
[35]De La Llave, R.; Valdinoci, E.: Symmetry for a Dirichlet-Neumann problem arising in water waves, Math. res. Lett. 16, No. 5, 909-918 (2009) · Zbl 1202.35066
[36]Duistermaat, J. J.; Guillemin, V. W.: The spectrum of positive elliptic operators and periodic bicharacteristics, Invent. math. 29, No. 1, 39-79 (1975) · Zbl 0307.35071 · doi:10.1007/BF01405172
[37]Duvaut, G.; Lions, J. -L.: Inequalities in mechanics and physics, Grundlehren math. Wiss. 219 (1976) · Zbl 0331.35002
[38]Dyda, B.: Embedding theorems for Lipschitz and Lorentz spaces on lower Ahlfors regular sets, Studia math. 197, No. 3, 247-256 (2010) · Zbl 1202.46037 · doi:10.4064/sm197-3-3
[39]Esposito, L.; Leonetti, F.; Mingione, G.: Sharp regularity for functionals with (p,q) growth, J. differential equations 204, 5-55 (2004) · Zbl 1072.49024 · doi:10.1016/j.jde.2003.11.007
[40]A. Farina, E. Valdinoci, Rigidity results for elliptic PDEs with uniform limits: an abstract framework with applications, Indiana Univ. Math. J., in press, available online at http://www.iumj.indiana.edu/IUMJ/Preprints/4433.pdf.
[41]Fefferman, C.; De La Llave, R.: Relativistic stability of matter. I, Rev. mat. Iberoam. 2, No. 1-2, 119-213 (1986) · Zbl 0602.58015
[42]Gächter, G. K.; Grote, M. J.: Dirichlet-to-Neumann map for three-dimensional elastic waves, Wave motion 37, No. 3, 293-311 (2003) · Zbl 1163.74351 · doi:10.1016/S0165-2125(02)00091-4
[43]Gagliardo, E.: Caratterizzazioni delle tracce sulla frontiera relative ad alcune classi di funzioni in n variabili, Rend. sem. Mat. univ. Padova 27, 284-305 (1957) · Zbl 0087.10902 · doi:numdam:RSMUP_1957__27__284_0
[44]Gagliardo, E.: Proprietà di alcune classi di funzioni in più variabili, Ric. mat. 7, 102-137 (1958) · Zbl 0089.09401
[45]Garroni, A.; Palatucci, G.: A singular perturbation result with a fractional norm, Progr. nonlinear differential equations appl. 68, 111-126 (2006) · Zbl 1107.82019
[46]Giusti, E.: Metodi diretti nel calcolo delle variazioni, (1994) · Zbl 0942.49002
[47]Gonzalez, M. D. M.; Monneau, R.: Slow motion of particle systems as a limit of a reaction-diffusion equation with half-Laplacian in dimension one, Discrete cont. Dyn. syst. A 32, No. 4, 1255-1286 (2012)
[48]Gilbarg, D.; Trudinger, N. S.: Elliptic partial differential equations of second order, (2001)
[49]Grote, M. J.; Kirsch, C.: Dirichlet-to-Neumann boundary conditions for multiple scattering problems, J. comput. Phys. 201, No. 2, 630-650 (2004) · Zbl 1063.65123 · doi:10.1016/j.jcp.2004.06.012
[50]Hu, B.; Nicholls, D. P.: Analyticity of Dirichlet-Neumann operators on hölder and Lipschitz domains, SIAM J. Math. anal. 37, No. 1, 302-320 (2005) · Zbl 1141.35364 · doi:10.1137/S0036141004444810
[51]Ishii, H.; Nakamura, G.: A class of integral equations and approximation of p-Laplace equations, Calc. var. Partial differential equations 37, No. 3, 485-522 (2010) · Zbl 1198.45005 · doi:10.1007/s00526-009-0274-x
[52]Johnson, R.: Book review: theory of function spaces, Bull. amer. Math. soc. 13, No. 1, 76-80 (1985)
[53]Karlsen, K. H.; Petitta, F.; Ulusoy, S.: A duality approach to the fractional Laplacian with measure data, Publ. mat. 55, 151-161 (2011) · Zbl 1208.35162 · doi:10.5565/PUBLMAT_55111_07
[54]Kolmogorov, A. N.: Über kompaktheit der funktionenmengen bei der konvergenz im mittel, Nachr. ges. Wiss. göttingen 9, 60-63 (1931) · Zbl 0002.38501
[55]Kristensen, J.; Mingione, G.: The singular set of minima of integral functionals, Arch. ration. Mech. anal. 180, 331-398 (2006) · Zbl 1116.49010 · doi:10.1007/s00205-005-0402-5
[56]Kurzke, M.: A nonlocal singular perturbation problem with periodic well potential, ESAIM control optim. Calc. var. 12, No. 1, 52-63 (2006) · Zbl 1107.49016 · doi:10.1051/cocv:2005037 · doi:numdam:COCV_2006__12_1_52_0
[57]Jones, P. W.: Quasiconformal mappings and extendability of functions in Sobolev spaces, Acta math. 147, No. 1-2, 71-88 (1981) · Zbl 0489.30017 · doi:10.1007/BF02392869
[58]Landkof, N. S.: Foundations of modern potential theory, Grundlehren math. Wiss. 180 (1973)
[59]Leoni, G.: A first course in Sobolev spaces, Grad stud. Math. 105 (2009)
[60]Lions, J. L.: Théorèmes de trace et d’interpolation (IV), Math. ann. 151, 42-56 (1963) · Zbl 0118.32001 · doi:10.1007/BF01343324
[61]Lions, J. L.; Magenes, E.: Problémes aux limites non homogénes et applications, vol. 1, Travaux et recherches mathématiques 17 (1968) · Zbl 0165.10801
[62]Lizorkin, P. I.: Boundary properties of functions from ”weight” classes, Dokl. akad. Nauk SSSR 132, 514-517 (1960) · Zbl 0106.30802
[63]Majda, A. J.; Tabak, E. G.: A two-dimensional model for quasigeostrophic flow: comparison with the two-dimensional Euler flow, Phys. D 98, No. 2-4, 515-522 (1996) · Zbl 0899.76105 · doi:10.1016/0167-2789(96)00114-5
[64]Mellet, A.; Mischler, S.; Mouhot, C.: Fractional diffusion limit for collisional kinetic equations, Arch. ration. Mech. anal. 199, No. 2, 493-525 (2011)
[65]Maz’ya, V.; Shaposhnikova, T.: On the Bourgain, Brezis, and Mironescu theorem concerning limiting embeddings of fractional Sobolev spaces, J. funct. Anal. 195, 230-238 (2002) · Zbl 1028.46050 · doi:10.1006/jfan.2002.3955
[66]Maz’ya, V.; Shaposhnikova, T.: Theory of Sobolev multipliers. With applications to differential and integral operators, Grundlehren math. Wiss. 337 (2009)
[67]Metzler, R.; Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach, Phys. rep. 339, 1-77 (2000) · Zbl 0984.82032 · doi:10.1016/S0370-1573(00)00070-3
[68]Milakis, E.; Silvestre, L.: Regularity for the nonlinear Signorini problem, Adv. math. 217, 1301-1312 (2008) · Zbl 1132.35025 · doi:10.1016/j.aim.2007.08.009
[69]Mingione, G.: The singular set of solutions to non-differentiable elliptic systems, Arch. ration. Mech. anal. 166, 287-301 (2003) · Zbl 1142.35391 · doi:10.1007/s00205-002-0231-8
[70]Mingione, G.: The Calderón-Zygmund theory for elliptic problems with measure data, Ann. sc. Norm. super. Pisa cl. Sci. (5) 6, 195-261 (2007) · Zbl 1178.35168
[71]Mingione, G.: Gradient potential estimates, J. eur. Math. soc. 13, 459-486 (2011) · Zbl 1217.35077 · doi:10.4171/JEMS/258
[72]Naumkin, P. I.; Shishmarëv, I. A.: Nonlinear nonlocal equations in the theory of waves, (1994) · Zbl 0802.35002
[73]Nicholls, D. P.; Taber, M.: Joint analyticity and analytic continuation of Dirichlet-Neumann operators on doubly perturbed domains, J. math. Fluid mech. 10, No. 2, 238-271 (2008) · Zbl 1162.76317 · doi:10.1007/s00021-006-0231-9
[74]G. Palatucci, A. Pisante, Sobolev embeddings and concentration-compactness alternative for fractional Sobolev spaces, submitted for publication, available online at http://mipa.unimes.fr/preprints.html.
[75]G. Palatucci, O. Savin, E. Valdinoci, Local and global minimizers for a variational energy involving a fractional norm, Ann. Mat. Pura Appl., in press, doi:10.1007/s10231-011-0243-9.
[76]Palatucci, G.; Sire, Y.: Γ-convergence of some super quadratic functionals with singular weights, Math. Z. 266, No. 3, 533-560 (2010) · Zbl 1205.82069 · doi:10.1007/s00209-009-0584-x
[77]Riesz, M.: Sur LES ensembles compacts de fonctions sommables, Acta Szeged sect. Math. 6, 136-142 (1933) · Zbl 0008.00702
[78]Runst, T.; Sickel, W.: Sobolev spaces of fractional order, nemytskij operators, and nonlinear partial differential equations, De gruyter ser. Nonlinear anal. Appl. 3 (1996) · Zbl 0873.35001
[79]Stoker, J. J.: Water waves: the mathematical theory with applications, Pure appl. Math. (1957) · Zbl 0078.40805
[80]O. Savin, Personal communication, 2011.
[81]Savin, O.; Valdinoci, E.: Elliptic pdes with fibered nonlinearities, J. geom. Anal. 19, No. 2, 420-432 (2009) · Zbl 1177.35103 · doi:10.1007/s12220-008-9064-5
[82]Savin, O.; Valdinoci, E.: Density estimates for a nonlocal variational model via the Sobolev inequality, SIAM J. Math. anal. 43, No. 6, 2675-2687 (2011) · Zbl 1233.35201 · doi:10.1137/110831040
[83]O. Savin, E. Valdinoci, Density estimates for a variational model driven by the Gagliardo norm, submitted for publication, available online at http://arxiv.org/abs/1007.2114v3.
[84]L. Silvestre, Regularity of the obstacle problem for a fractional power of the Laplace operator, PhD thesis, Austin University, 2005, available online at http://www.math.uchicago.edu/ luis/preprints/luisdissreadable.pdf.
[85]Silvestre, L.: Regularity of the obstacle problem for a fractional power of the Laplace operator, Comm. pure appl. Math. 60, No. 1, 67-112 (2007) · Zbl 1141.49035 · doi:10.1002/cpa.20153
[86]Sire, Y.; Valdinoci, E.: Fractional Laplacian phase transitions and boundary reactions: a geometric inequality and a symmetry result, J. funct. Anal. 256, No. 6, 1842-1864 (2009) · Zbl 1163.35019 · doi:10.1016/j.jfa.2009.01.020
[87]Slobodeckij, L. N.: Generalized Sobolev spaces and their applications to boundary value problems of partial differential equations, Leningrad. GoS ped. Inst. učep. Zap. 197, 54-112 (1958) · Zbl 0192.22801
[88]Stein, E. M.: Singular integrals and differentiability properties of functions, Princeton math. Ser. 30 (1970) · Zbl 0207.13501
[89]Tartar, L.: An introduction to Sobolev spaces and interpolation spaces, Lect. notes unione mat. Ital. 3 (2007)
[90]Toland, J. F.: The Peierls-Nabarro and Benjamin-Ono equations, J. funct. Anal. 145, No. 1, 136-150 (1997) · Zbl 0876.35106 · doi:10.1006/jfan.1996.3016
[91]Triebel, H.: Interpolation theory, Fourier analysis and function spaces, Teubner-texte math. (1977)
[92]Triebel, H.: Interpolation theory, spaces of Besov-Hardy-Sobolev type, Teubner-texte math. (1978)
[93]Uspenskii, S. V.: An imbedding theorem for S.L. Sobolev’s classes wpr of fractional order, Dokl. akad. Nauk SSSR 130, 992-993 (1960) · Zbl 0103.08205
[94]Uspenskii, S. V.: Properties of the classes wpr with fractional derivatives on differentiable manifolds, Dokl. akad. Nauk SSSR 132, 60-62 (1960) · Zbl 0103.08204
[95]Valdinoci, E.: From the lung jump random walk to the fractional Laplacian, Bol. soc. Esp. mat. Apl. sema 49, 33-44 (2009)
[96]J.L. Vázquez, Nonlinear diffusion with fractional Laplacian operators, in: Proc. Abel Symp., in press, available online at http://www.uam.es/personalpdi/ciencias/jvazquez/JLV-ABEL-2010.pdf.
[97]Whitham, G. B.: Linear and nonlinear waves, Pure appl. Math. (1974) · Zbl 0373.76001
[98]Zakharov, V. E.: Stability of periodic waves of finite amplitude on the surface of a deep fluid, Zh. prikl. Mekh. tekh. Fiz. 9, 86-94 (1968)
[99]Ziemer, W. P.: Weakly differentiable functions: Sobolev spaces and functions of bounded variation, (1989)
[100]Y. Zhou, Fractional Sobolev extension and imbedding, preprint.